By Mary Elizabeth Dallas
Adverse reactions to zolpidem -- the active ingredient in the sleep aids Ambien, Ambien CR, Edluar and Zolpimist -- rose almost 220 percent between 2005 and 2010, researchers from the U.S. Substance Abuse and Mental Health Services Administration (SAMHSA) found.
The study authors concluded that use of these drugs for the short-term treatment of insomnia should be carefully monitored. Zolpidem, which has been approved by the U.S. Food and Drug Administration, has been used safely and effectively by millions of Americans, but adverse reactions to the medication have increased. Most of these cases involved people aged 45 and older, the researchers said.
"Although short-term sleeping medications can help patients, it is exceedingly important that they be carefully used and monitored," SAMHSA administrator Pamela Hyde said in an agency news release. "Physicians and patients need to be aware of the potential adverse reactions associated with any medication, and work closely together to prevent or quickly address any problems that may arise."
Possible adverse reactions from medications containing zolpidem include:
After analyzing findings from a public health surveillance system that monitors drug-related illnesses and deaths, the researchers found that emergency-room cases involving medications such as Ambien increased sharply from about 6,000 in 2005 to more than 19,000 in 2010.
Women were more often affected than men. The findings revealed that during the study time frame, there was a 274 percent increase in the number of women who went to the emergency room due to a reaction involving zolpidem, compared to a 144 percent increase among men. In 2010 alone, women accounted for 68 percent of all trips to the emergency room for an adverse reaction related to zolpidem, the researchers said.
The study authors also noted that adverse reactions to these sleep aids could be worsened when the medication is taken with other substances, such as certain anti-anxiety drugs and narcotic pain relievers.
The SAMHSA report said that in 2010, half of all emergency-room visits related to zolpidem involved its interaction with other drugs. Moreover, 37 percent of all emergency visits resulted from the combination of these sleep aids and drugs that depress the central nervous system.
In response to the increase in adverse reactions, in January 2013 the FDA required drug manufacturers to cut the recommended dose for women in half. The FDA also recommended that drug companies reduce the dosage for men.